Ohio, 2012Hail and Damaging Winds in Ohio, May 29, 2012
May 29, 2012 · NWS CLE · 33 events in 8 counties and zones
A cold front moved across northern Ohio on May 29th causing showers and thunderstorms to develop. A few of the stronger storms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $291,000
- Crop damage
- None recorded
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across northern Ohio on May 29th causing showers and thunderstorms to develop. A few of the stronger storms became severe. There were many reports of large hail and a downburst caused a fair amount of damage in Mahoning County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 29, 2:24 AM EST, 2 hours 47 minutes earlier.
Area forecast discussion, May 29, 2:24 AM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
324 AM EDT TUE MAY 29 2012
.SYNOPSIS...
A COLD FRONT STRETCHING FROM LOWER MICHIGAN ACROSS INDIANA AND
INTO ILLINOIS WILL MOVE EAST ACROSS THE LOCAL AREA TODAY. HIGH
PRESSURE WILL BUILD OVER THE REGION FROM THE NORTHWEST TONIGHT
THROUGH THURSDAY. AN AREA OF LOW PRESSURE WILL MOVE NORTHEAST
ACROSS THE GREAT LAKES REGION FRIDAY INTO SATURDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PRECIP HAS BEEN SLOW TO DEVELOP OVERNIGHT BUT FINALLY APPEARS TO
BE TRYING TO GET GOING. THE SHOWERS DEVELOPING OVER OHIO CONTINUE
TO HAVE A HARD TIME...BUT A STRONGER LINE OF STORMS CONTINUES TO
TAKE SHAPE OVER WESTERN INDIANA. IT IS THIS LINE THAT IS EXPECTED
TO BRING PRECIP TO MOST OF THE AREA TODAY. THE LINE IS JUST AHEAD
OF A SURFACE COLD FRONT THAT IS EXPECTED TO SWEEP EAST ACROSS THE
AREA THIS MORNING. WESTERN AREAS WILL SEE MAINLY SHOWERS WITH SOME
THUNDER...BUT SOME STRONGER TO POSSIBLY SEVERE STORMS ARE POSSIBLE
OVER THE EAST HALF OF THE AREA. THE FRONT WILL NOT REACH EASTERN
AREAS TILL EARLY AFTERNOON WHICH WILL ALLOW SOME HEATING AND
FURTHER DESTABILIZATION. MUCAPES WILL APPROACH 2000 J/KG WITH
EFFECTIVE BULK SHEAR VALUES UP TO 30 KNOTS. WOULD NOT BE SURPRISED
TO SEE SOME DAMAGING WINDS AND EVEN A FEW HAIL REPORTS EARLY THIS
AFTERNOON IN THE EAST. THE PRECIP WILL QUICKLY END FROM W TO E
LATER TODAY. EXPECT KTOL TO BE DRY BY LATE MORNING AND ALL AREAS
SHOULD BE DRY BY EARLY EVENING. TEMPS KIND OF TRICKY TODAY GIVEN
THE CURRENT WARM READINGS. THINK MOST AREAS WILL TOP OUT IN THE
LOWER 80S. BY LATE IN THE DAY...FALLING SURFACE DEWPOINTS WILL
MAKE IT FEEL MORE COMFORTABLE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
THE MIDDLE PART OF THE WEEK WILL BE QUIET AND COOL AS HIGH
PRESSURE BUILDS OVER THE REGION FROM THE NORTHWEST. DECENT COLD
AIR ADVECTION ACROSS LAKE ERIE EXPECTED ON WEDNESDAY BUT THINK THE
ATMOSPHERE WILL BE TOO DRY FOR ANYTHING MORE THAN SOME LAKE
INDUCED STRATO CU. THE SURFACE HIGH WILL FINALLY SHIFT TO THE
NORTHEAST LATE THURSDAY. THIS WILL ALLOW AN AREA OF LOW PRESSURE
OVER THE MID MISSISSIPPI VALLEY TO BEGIN MOVING NE. THE LOW WILL
REACH THE CENTRAL GREAT LAKES BY DAYBREAK SATURDAY. THE MODELS
HAVE BEEN TRENDING WESTWARD WITH THE LOW TRACK. THIS MEANS PRECIP
ASSOCIATED WITH THE SYSTEM WILL LIKELY NOT ARRIVE TILL SOMETIME
LATE THURSDAY NIGHT. WILL NEED HIGH POPS ON FRIDAY WITH GRADUALLY
DIMINISHING CHANCES FOR SHOWERS ON FRIDAY NIGHT. THE PERIOD WILL
BE COOL WITH HIGHS BOTH THURSDAY AND FRIDAY AVERAGING 5 TO 10
DEGREES BELOW NORMAL.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
THE DIFFERENCES BETWEEN THE GFS AND ECMWF HAVE BEEN DECREASING BUT
THE ECMWF REMAINS MORE PROGRESSIVE THAN THE GFS WITH THE LOW MOVING
THROUGH THE LAKES FRI NIGHT THRU SAT NIGHT. STILL THINK THERE IS TOO
MUCH MOISTURE LEFT HANGING AROUND ON SUN NOT TO HAVE MORE OF A
CHANCE FOR SHRA SO POPS INCREASED ONCE AGAIN. CONTINUES SMALL CHANCE
FOR MON AS THREAT FOR WARM ADVECTION PRECIP LOOKS POSSIBLE.
&&
.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
A BAND OF SCT TSRA...SOME POSSIBLY STRONG...WILL MOVE EAST ACROSS
THE AREA WITH THE COLD FRONT. THE MODELS DIFFER ON THE LOCATION AND
COVERAGE OF THE STORMS MAKING IT HARD TO DETERMINE WHEN AND WHERE TO
TRY AND TIME ANY TSRA. IN GENERAL THE TSRA THREAT LOOKS TO BE IN TOL
AND FDY THROUGH 13Z...MFD AND CLE 10Z TO 16Z...ERI 14Z TO 18Z AND
CAK...YNG FROM 12Z TO 20Z. VFR SHOULD PREVAIL EXCEPT DURING THE
HEAVIER RAIN IN THE TSRA.
DRY AIR QUICKLY SPREADS IN BEHIND THE COLD FRONT AND CLOUDS DECREASE
WEST TO EAST MIDDAY INTO EARLY EVENING WITH LITTLE CLOUDINESS
CONTINUING TONIGHT. SW WINDS OF 10 TO 20 KNOTS TURN WEST WITH FROPA
THEN WNW TONIGHT WITH A SECONDARY COLD FRONT.
.OUTLOOK...NON VFR POSSIBLE IN WIDESPREAD SHRA FRIDAY INTO SATURDAY.
&&
.MARINE...
WITH TEMPS SO WARM STILL NOT SURE IF SCA CONDITIONS WILL DEVELOP
BEHIND THE COLD FRONT LATER TODAY. FOR NOW WILL NOT RAISE GUIDANCE
THAT MUCH AND STAY BELOW ANY SCA. SECONDARY COLD FRONT MOVES THROUGH
TONIGHT THEN PRESSURE GRADIENT TIGHTENS WED SO NW FLOW WILL PROBABLY
INCREASE ENOUGH FOR MARGINAL SCA CONDITIONS LATE WED THROUGH THU
MORNING.
AS HIGH RIDGES EAST INTO THE EASTERN LAKES THE FLOW SHOULD DIMINISH
SOME AND TURN NE FOR THU NIGHT. LOW PRESSURE SHOULD MOVE NE ACROSS
THE DETROIT AREA LATER FRI. THE NE TO E FLOW AHEAD OF THE LOW WILL
INCREASE TO SCA LEVELS THEN WINDS WILL BE CHANGEABLE BUT SHOULD
MAINLY VEER AS THE LOW CROSSES SE MI BEFORE LINING UP OUT OF THE SW
THEN WEST WITH A SCA LIKELY TO CONTINUE WELL INTO SAT.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...ADAMS
AVIATION...ADAMS
MARINE...ADAMS
Hazardous weather outlook, May 29, 4:03 AM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
503 AM EDT TUE MAY 29 2012
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-300915-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
503 AM EDT TUE MAY 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD
FRONT MOVING EAST ACROSS THE REGION TODAY. A FEW OF THE STRONGER STORMS
MAY BECOME SEVERE. BEST CHANCES FOR SEVERE WEATHER WILL BE ALONG
AND EAST OF THE I-71 CORRIDOR LATE THIS MORNING AND EARLY THIS
AFTERNOON. THE MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING
STRAIGHT LINES AND LARGE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
LEZ061-142>149-162>169-300915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
503 AM EDT TUE MAY 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
Thunderstorm Wind, Hancock
- When
- May 29, 5:11 AM EST
- Where
- Hancock County, Findlay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.030, -83.650
Thunderstorms winds downed several large tree limbs across central Hancock County.
Thunderstorm Wind, Hancock
- When
- May 29, 5:11 AM EST
- Where
- Hancock County, 4 mi NW of Mt Cory
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.971, -83.874
Thunderstorm winds downed a few trees along State Route 12.
Hail, Medina
- When
- May 29, 8:54 AM EST
- Where
- Medina County, Medina
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.130, -81.870
Nickel sized hail was observed.
Hail, Medina
- When
- May 29, 8:55 AM EST
- Where
- Medina County, 5 mi SE of Medina
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.079, -81.802
Nickel sized hail was observed.
Hail, Wayne
- When
- May 29, 8:55 AM EST
- Where
- Wayne County, Orrville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.830, -81.770
Nickel sized hail was observed.
Hail, Wayne
- When
- May 29, 8:56 AM EST
- Where
- Wayne County, Wooster
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.800, -81.930
Nickel sized hail was observed.
Hail, Medina
- When
- May 29, 8:56 AM EST
- Where
- Medina County, Seville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.020, -81.880
Quarter sized hail was observed.
Hail, Wayne
- When
- May 29, 8:58 AM EST
- Where
- Wayne County, Wooster
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.800, -81.930
Quarter sized hail was observed.
Hail, Wayne
- When
- May 29, 8:58 AM EST
- Where
- Wayne County, Wooster
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.800, -81.930
Quarter sized hail was observed.
Hail, Holmes
- When
- May 29, 9:20 AM EST
- Where
- Holmes County, Millersburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.550, -81.920
Penny sized hail was observed.
Hail, Wayne
- When
- May 29, 9:29 AM EST
- Where
- Wayne County, Apple Creek
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.750, -81.830
Golf ball sized hail was observed.
Hail, Stark
- When
- May 29, 9:38 AM EST
- Where
- Stark County, North Canton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.870, -81.400
Penny sized hail was observed.
Hail, Holmes
- When
- May 29, 9:41 AM EST
- Where
- Holmes County, Walnut Creek
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 40.530, -81.730
Quarter sized hail was observed.
Hail, Trumbull
- When
- May 29, 9:45 AM EST
- Where
- Trumbull County, Bristolville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.380, -80.880
Quarter sized hail was observed.
Hail, Trumbull
- When
- May 29, 9:45 AM EST
- Where
- Trumbull County, Cortland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.330, -80.730
Penny sized hail was observed.
Hail, Trumbull
- When
- May 29, 9:45 AM EST
- Where
- Trumbull County, Bristolville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.380, -80.880
Quarter sized hail was observed.
Hail, Trumbull
- When
- May 29, 9:50 AM EST
- Where
- Trumbull County, Warren
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -80.820
Penny sized hail was observed.
Hail, Stark
- When
- May 29, 9:50 AM EST
- Where
- Stark County, Alliance
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- NWS Employee
- Coordinates
- 40.920, -81.100
Golf ball sized hail was observed. A few vehicles were damaged.
Hail, Trumbull
- When
- May 29, 9:53 AM EST
- Where
- Trumbull County, Mecca
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.380, -80.750
Quarter sized hail was observed.
Thunderstorm Wind, Trumbull
- When
- May 29, 9:53 AM EST
- Where
- Trumbull County, Mecca
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.380, -80.750
Thunderstorm winds downed some large tree limbs.
Hail, Stark
- When
- May 29, 9:55 AM EST to 9:58 AM EST
- Where
- Stark County, Alliance
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.920, -81.100
Quarter sized hail was observed.
Thunderstorm Wind, Trumbull
- When
- May 29, 9:55 AM EST
- Where
- Trumbull County, 0.47 mi ESE of Johnsons
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 41.398, -80.662
Thunderstorm winds downed a few trees.
Hail, Portage
- When
- May 29, 10:01 AM EST
- Where
- Portage County, Rootstown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.100, -81.230
Quarter sized hail was observed.
Hail, Stark
- When
- May 29, 10:02 AM EST
- Where
- Stark County, Alliance
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.920, -81.100
Nickel sized hail was observed.
Hail, Trumbull
- When
- May 29, 10:02 AM EST
- Where
- Trumbull County, Niles
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.180, -80.770
Half dollar sized hail was reported.
Hail, Stark
- When
- May 29, 10:04 AM EST to 10:10 AM EST
- Where
- Stark County, Alliance
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.920, -81.100
Quarter sized hail was observed.
Thunderstorm Wind, Stark
- When
- May 29, 10:11 AM EST
- Where
- Stark County, Alliance
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.920, -81.100
Thunderstorm winds toppled a tree.
Hail, Trumbull
- When
- May 29, 10:24 AM EST
- Where
- Trumbull County, Vienna
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.230, -80.670
Quarter sized hail was observed.
Thunderstorm Wind, Trumbull
- When
- May 29, 10:33 AM EST
- Where
- Trumbull County, Warren
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.230, -80.820
Thunderstorm winds damaged a building.
Thunderstorm Wind, Mahoning
- When
- May 29, 10:40 AM EST
- Where
- Mahoning County, Boardman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.030, -80.680
Thunderstorm winds downed a tree and several large limbs on Simon Road.
Thunderstorm Wind, Portage
- When
- May 29, 4:15 PM EST
- Where
- Portage County, Ravenna
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Insurance Company
- Coordinates
- 41.170, -81.230
Thunderstorm winds downed one tree.
Thunderstorm Wind, Mahoning
- When
- May 29, 5:05 PM EST to 5:15 PM EST
- Where
- Mahoning County, Canfield to 2 mi E of Boardman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 41.020, -80.770
A thunderstorm downburst caused considerable damage in the Canfield and Boardman areas. Dozens of trees were downed along the U.S. Route 224 corridor. In Boardman, downed trees caused four roads to be closed and damaged three homes.
Hail, Mahoning
- When
- May 29, 5:15 PM EST
- Where
- Mahoning County, Boardman
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.030, -80.680
Nickel sized hail was observed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 29 to 30, 20122 injured · $452 million · EF1 · 105 events
- Tornado and Damaging Winds in South Carolina, May 29, 20121 death · $46,000 · EF1 · 6 events
- Rip Current in New Jersey, May 29, 20121 death · 4 injured · 1 event
- Hail and Damaging Winds in Texas, May 29 to 31, 20121 injured · $3.3 million · 1.75 in hail · 50 events
- Heat in New Jersey, May 29, 20121 death · 2 events
- Flash Flood and Flooding in New Hampshire, May 29, 2012$3.0 million · 2 in hail · 24 events
- Hail and Damaging Winds in New York, May 29, 2012$556,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2012$355,000 · 1.75 in hail · 32 events
- Flash Flood and Damaging Winds in Tennessee, May 29, 2012$305,000 · 73 kt wind · 25 events
- Hail and Damaging Winds in New York, May 29, 20121 injured · $75,000 · 2 in hail · 40 events
- Hail and Damaging Wind in Pennsylvania, May 29, 2012$187,000 · 1.75 in hail · 13 events
- Flash Flood and Hail in Pennsylvania, May 29, 2012$105,000 · 1 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382426, 382926, 382428, 382427, 382430, 382429, 382431, 382435, 382436, 382918, 382439, 382443, 382437, 382432, 382444, 382925, 382440, 382919, 382441, 382442, 382923, 382928, 382438, 382915, 382916, 382434, 382914, 382433, 382917, 382927, 382922, 382920, 382921.